Minnesota, 2025Drought in Minnesota, November 18 to 30, 2025
November 18 to 30, 2025 · NWS DLH · 2 events in 2 counties and zones
November saw the return of D2 Severe Drought conditions across parts of northeastern Minnesota following an extended period of below normal precipitation extending back to the late summer. Starting with the update on the 4th, D2 Severe Drought was introduced across much of Carlton County and portions of southern St.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
November saw the return of D2 Severe Drought conditions across parts of northeastern Minnesota following an extended period of below normal precipitation extending back to the late summer. Starting with the update on the 4th, D2 Severe Drought was introduced across much of Carlton County and portions of southern St. Louis and Pine counties. With the update on the 18th, D2 Severe Drought conditions expanded into portions of Aitkin County as well. For the month, precipitation was around a quarter to three-quarters of an inch below normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 18, 5:22 AM CST, 38 minutes earlier. Its key messages:
- Dry conditions are expected today as high pressure persists.
- A change in pattern arrives on Wednesday, with precipitation chances on Wednesday through Thursday. Rain is the most likely precipitation type, but a wintry mix can't be ruled out for northern portions of the area.
- Drier weather moves in on Friday into the weekend. An active pattern may develop early next week as a colder than normal airmass moves into the central U.S.
Area forecast discussion, Nov 18, 5:22 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
522 AM CST Tue Nov 18 2025
.KEY MESSAGES...
- Dry conditions are expected today as high pressure persists.
- A change in pattern arrives on Wednesday, with precipitation
chances on Wednesday through Thursday. Rain is the most likely
precipitation type, but a wintry mix can't be ruled out for
northern portions of the area.
- Drier weather moves in on Friday into the weekend. An active
pattern may develop early next week as a colder than normal
airmass moves into the central U.S.
&&
.DISCUSSION...
Issued at 359 AM CST Tue Nov 18 2025
Quiet conditions are being observed early this morning with mostly
clear to clear skies as high pressure remains located in northern
Ontario. There has been increased cloud cover along the southern CWA
border, as low pressure currently located around Nebraska propagates
eastward towards the Lower Great Lakes region. Precipitation
associated with this low pressure is expected to stay well south of
CWA, keeping conditions dry today. With dry air lingering in the
near-sfc to 850mb layer, expect low RH this afternoon in the 20-30%
range. Fortunately for fire weather concerns, winds will be light
and variable through today due to the high pressure.
A change in the dry pattern we've been seeing is expected to occur
on Wednesday as precipitation chances increase. The first round of
precip on Wednesday will be arriving along a weak amplitude
shortwave trough moving into the CWA from the northern High
Plains. Precipitation type on Wednesday will most likely be
rain, with a small 10% chance for brief freezing rain/drizzle in
far north- central MN around I-Falls on Wednesday morning.
Model soundings suggest that low-level saturation will be
occurring close to freezing, which could increase the potential
for light icing or light snow accumulations if temps trend a few
degrees cooler on Wednesday morning in Koochiching, Itasca, and
northern St. Louis Counties. QPF on Wednesday is very likely
(70% chance) to be fairly light ranging from a trace up to 0.1",
with a 30% chance for localized precip amounts above 0.1" near
the International Border.
Precipitation chances ramp up and become more widespread on
Wednesday night into Thursday as a second, more dynamic, shortwave
propagates into the Upper Midwest and sweeps a cold front through
the CWA. Similar to Wednesday, model soundings continue to show low-
level saturation hovering close to the freezing mark, which
increases uncertainty in regards to precipitation type on Wednesday
night through Thursday. While rain is still the predominant p-type
forecast, light freezing rain, a wintry mix, or all snow are all on
the table for the Arrowhead and north-central WI where temps will be
closer to freezing. If snow accumulations do occur from this system,
current expectations are that it will be a wet snow accumulating to
around 0.5" north of the Iron Range due to limited QPF and low SLRs.
Following the cold frontal passage on Thursday, dry conditions and
reduced cloud cover move into the CWA Thursday night and continue
through Friday. Looking ahead to the weekend, the forecast is
currently dry, although there are indications in the global models
that additional shortwaves could move through the CWA and bring
light precipitation. Given the lack of consensus at this time
regarding coverage and timing, opted to keep the weekend forecast
dry. For early next week, a more active pattern may be possible as a
colder than average airmass advects into the central CONUS.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 522 AM CST Tue Nov 18 2025
VFR conditions are expected today into tonight as high pressure
persists. Winds will be light and variable, with wind direction
generally shifting from easterly to southerly by tonight. A change
to a more active weather pattern will begin on Wednesday with a 40%
chance for MVFR cigs in KBRD early Wednesday morning. Increased VFR
cloud cover is likely elsewhere ahead of the next chance for
precipitation arriving after 12z Wednesday.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 359 AM CST Tue Nov 18 2025
Light and variable winds are expected today into Wednesday morning
as high pressure persists with waves of 1 foot or less. Southwest
winds on Wednesday morning are expected to increase ahead of an
approaching cold front, with a 30 to 50% chance for wind gusts in
excess of 22 knots from Grand Marais to Grand Portage on Wednesday
afternoon into Thursday morning. Small Craft Advisories may be
needed for this nearshore zone. After a cold front sweeps through on
Thursday, bringing rain and a potential wintry mix, northwest winds
will potentially become gusty and necessitate additional Small Craft
Advisories.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.
&&
DISCUSSION...Unruh
AVIATION...Unruh
MARINE...Unruh
Hazardous weather outlook, Nov 18, 2:09 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
209 AM CST Tue Nov 18 2025
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-190815-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
209 AM CST Tue Nov 18 2025
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed today or tonight.
LSZ121-140>148-150-190815-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
209 AM CST Tue Nov 18 2025
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Southwest winds with gusts up to 20 to 25 knots are possible
Wednesday afternoon into Thursday from Grand Marais to Grand
Portage, turning to become northwest throughout the day Thursday.
A Small Craft Advisory may be needed.
Rothstein
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Drought, Northern Aitkin
- When
- November 18, 6:00 AM CST to November 30, 11:59 PM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
D2 Severe Drought conditions were introduced across the southeastern quarter of northern Aitkin County with the update on the 18th. No additional changes in drought category were observed over the remainder of the month. Precipitation for the month was around 0.25 to 0.75 inches below normal in this area with the dry pattern extending back into the summer months.
Drought, Southern Aitkin
- When
- November 18, 6:00 AM CST to November 30, 11:59 PM CST
- Where
- Southern Aitkin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
D2 Severe Drought conditions were introduced across the eastern quarter of southern Aitkin County with the update on the 18th. No additional changes in drought category were observed over the remainder of the month. Precipitation for the month was around 0.25 to 0.75 inches below normal in this area with the dry pattern extending back into the summer months.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, November 18 to 20, 20251 death · 4 events
- Tornado and Flash Flooding in Arizona, November 18 to 19, 2025$218,000 · EF0 · 27 events
- Tornado and Hail in Kentucky, November 18, 2025$40,000 · EF1 · 2 events
- Flash Flooding in California, November 18, 2025$24,000 · 4 events
- Drought in Wisconsin, November 18 to 30, 202511 events
- Hail in Illinois, November 18, 20252.5 in hail · 8 events
- Drought in Texas, November 18 to 30, 20255 events
- Hail in Tennessee, November 18, 20251.75 in hail · 5 events
- Strong Wind in West Virginia, November 18, 2025$4,000 · 5 events
- Debris Flow and Flooding in Puerto Rico, November 18, 2025$2,000 · 4 events
- Hail in Indiana, November 18, 20252 in hail · 3 events
- Drought in Florida, November 18 to 30, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1299441, 1299442.